Iowa, 2010

Damaging Wind in Iowa, July 14, 2010

July 14, 2010 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced winds which blew down a power pole near Battle Creek in the late afternoon of July 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced winds which blew down a power pole near Battle Creek in the late afternoon of July 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 14, 2:32 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 14, 2:32 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 PM CDT WED JUL 14 2010

.DISCUSSION...
BAND OF ACCAS SHOWERS AND ISOLATED THUNDERSTORMS SWINGING THROUGH
THIS AFTERNOON DOING LITTLE MORE THAN PRODUCING SPRINKLES. ACCAS
BASED BETWEEN 12-14 KFT WITH AN ABUNDANCE OF VERY WARM AND DRY AIR
BELOW...SO ANY PRECIPITATION THAT CAN DEVELOP HAVING A REALLY HARD
TIME MAKING IT TO THE SFC. WILL CONTINUE THE THREAT FOR ISOLATED
SEVERE THUNDERSTORMS OVER SOUTHERN PARTS OF NW IA...ALTHOUGH THE
THREAT APPEARS TO BE WANING AS THE BAND OF ACCAS SHOWERS MOVES IN. A
PRETTY GOOD CHANCE THAT LITTLE IF ANYTHING WILL BE OCCURRING ACROSS
THE CWA AFTER 0Z...AND WILL ONLY HAVE A 20-40 PERCENT CHANCE ALONG
AND SOUTH OF A SUX TO SLB LINE. OTHERWISE...DEW POINTS WILL CONTINUE
TO DROP THROUGH THE EVENING AND OVERNIGHT. DEW POINTS INTO THE MID
40S IN CENTRAL SD WITH GOOD AFTERNOON MIXING...SO DO NOT EXPECT THEM
TO FALL THIS LOW...BUT BACK INTO THE 50S AND LOWER 60S BY THURSDAY
MORNING. WITH SOME NORTHWEST WIND THROUGH THE NIGHT...EXPECT LOWS
FROM THE MID 50S TO LOWER 60S. /08

TEMPS SHOULD JUMP INTO THE MID AND UPPER 80S ON THURSDAY DURING A
SHORT LIVED BREAK FROM HUMIDITY...WITH DECENT MIXING AND WARMING H85
TEMPS. OVERARCHING NW FLOW WILL KEEP WX QUIET THRU FRI
MORNING...HOWEVER AS RETURN FLOW BEGINS ON FRI AFTN...COULD SEE A
FEW TSTMS POPPING UP IN S CENTRAL SD WITH SFC HEATING AND DECENT LOW
LEVEL LAPSE RATES. THREAT FOR ISOLD TSTMS WILL INCREASE EASTWARD AS
LLJ KICKS UP DURING THE EVENING HRS...HOWEVER PROBABILITY IS STILL
FAIRLY LOW DUE TO LACK OF MOISTURE AT LOW LEVELS.

A REAL RETURN TO STICKY DEWPOINTS COMES WITH INCREASING SOUTHERLY
WINDS ON SATURDAY. WINDS SHOULD BE FAIRLY GUSTY AHEAD OF THE SFC
COLD FRONT AND WILL ADVECT QUITE A BIT OF LOCAL MOISTURE UP FROM
NEBRASKA. MODELS IN FAIRLY GOOD AGREEMENT WITH PRESENCE AND TIMING
OF SFC FRONT...WHICH IS STILL SUPPORTED BY AN UPPER WAVE. BUMPED
POPS UP TO LIKELY IN MUCH OF THE FA FOR SUNDAY NIGHT...WITH A LITTLE
MORE UNCERTAINTY FURTHER SOUTH. LOOKS LIKE IT WILL BE PRIMARILY A
NOCTURNAL EVENT...BUT HAVE SOME TRAILING POPS INTO SUNDAY MORNING
FOR ANY LINGERING SHOWERS.

LARGE SCALE PATTERN BECOMES MORE ZONAL AND THEN SOUTHWESTERLY INTO
NEXT WEEK...AND LOOKS LIKE A SIGNIFICANT WARM UP IS ON THE WAY
BEGINNING WEDNESDAY. KEPT TEMPS A LITTLE COOLER ON MONDAY AND
TUESDAY AGAIN DUE TO EASTERLY FLOW NEAR THE SURFACE...WHICH WILL
MAKE DAYTIME HEATING A LITTLE MORE DIFFICULT. GUESSING THAT GUIDANCE
WILL TREND UPWARD ON TEMPS FOR WEDNESDAY AS IT COMES A LITTLE
CLOSER...AND HAVE GONE ABOVE GUIDANCE FOR THAT DAY IN ATTEMPT TO
FCST THE FCST. TSTM DEVELOPMENT NOT OUT OF THE QUESTION ANY NIGHT IN
THE EXTENDED IN RIDGE RIDER PATTERN...BUT LOWERED GUIDANCE POPS
CONSIDERABLY...ATTEMPTING TO NARROW DOWN THE THREAT WITH SCHC POPS
ON MON AND TUES NIGHTS. 12Z RUN OF THE GFS IS PRETTY EXCITED ABOUT
TUESDAY NIGHT...BUT WILL WAIT FOR A LITTLE BETTER TIME CONTINUITY
BEFORE JUMPING ON THE BANDWAGON WITH HIGHER POPS. ALSO LOOKS PRETTY
BREEZY WITH A GOOD GRADIENT THROUGH THE AREA ON TUES NIGHT AND
WED...WHICH WILL AID IN RAISING THE TEMPS IN THE LATTER PORTION OF
THE EXTENDED. /LAFLIN

&&

.AVIATION...
SOME PATCHY SHORT LIVED MVFR CLOUD COVER POSSIBLE THROUGH ABOUT 0Z
TODAY...THEN VFR THROUGH TOMORROW AFTERNOON. STILL A SMALL THREAT
FOR THUNDERSTORMS AROUND KSUX THROUGH ABOUT 0Z AS WELL. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08/LAFLIN
Hazardous weather outlook, Jul 14, 9:48 AM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 AM CDT WED JUL 14 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1048 AM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS WILL MOVE ACROSS EASTERN SOUTH DAKOTA INTO
SOUTHWEST MINNESOTA LATE THIS MORNING INTO THE AFTERNOON. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE. BY MID
AFTERNOON...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG AND
SOUTH OF A JACKSON MINNESOTA TO SIOUX CITY IOWA LINE. A FEW OF
THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
HALF DOLLARS AND WIND GUSTS TO 65 MPH. BY 800 PM CDT...THE MAIN
THREAT SHOULD BE SOUTH AND EAST OF THE AREA.

FLOODING...
THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE.

EXCESSIVE TEMPERATURES...
THE HEAT INDEX WILL BE IN THE 100 TO 105 DEGREE RANGE ALONG AND
SOUTH OF A SIOUX CITY TO STORM LAKE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT OVER MAINLY
NORTHWEST
IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Omaha radar (KOAX), 127 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ida

When
July 14, 5:34 PM CST
Where
Ida County, 1.02 mi W of Battle Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.320, -95.620

Thunderstorm winds blew down a power pole and cause minor tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249825.